New Mexico, 2012

High Wind in New Mexico, February 23, 2012

February 23, 2012 · NWS ABQ · 6 events in 6 counties and zones

A broad upper level storm system clipped northeast New Mexico on the 23rd. This system generated greater than 60 knot winds just above ridgetop level or at 700 millibars, which translated to the surface courtesy of mountain waves during the early morning hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A broad upper level storm system clipped northeast New Mexico on the 23rd. This system generated greater than 60 knot winds just above ridgetop level or at 700 millibars, which translated to the surface courtesy of mountain waves during the early morning hours. The strong wind gusts continued into the early afternoon hours as the surface pressure gradient tightened. Areas along and just east of the central mountain chain were among the hardest hit locales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 23, 12:52 AM MST, 43 minutes earlier.

Area forecast discussion, Feb 23, 12:52 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1252 AM MST THU FEB 23 2012

.UPDATE...
A QUICK UPDATE TO ISSUE A WIND ADVISORY FOR PORTIONS OF CENTRAL
AND EASTERN NEW MEXICO. WINDS AT 700 MB FORECAST TO REACH NEAR 70
KTS THIS AM ALONG THE E SLOPES OF THE SANGRE DE CRISTO MTNS WITH
40 TO 60 KTS OVER THE EAST CENTRAL PLAINS. ZONES OUT SHORTLY. CHJ

&&

.PREV DISCUSSION...222 PM MST WED FEB 22 2012...
A GENERALLY QUIET WEATHER PATTERN IS IN STORE FOR THE NEXT WEEK OR
SO MINUS A COUPLE BRIEF BREEZY TO WINDY DRY PERIODS. TEMPERATURES
WILL BE THE BIGGEST CHALLENGE AS MILD AND DRY SW FLOW BATTLES WITH
SEVERAL BACK DOOR COLD FRONTS INVADING THE EASTERN HALF OF THE STATE.
DOWNSLOPE FLOW WILL CONTINUE OVER THE E PLAINS TONIGHT AND THURSDAY
FORCING TEMPS WELL ABOVE NORMAL. WINDS ARE AT ADVISORY AT CLINES
CORNERS DESPITE SLACKENING MID LEVEL FLOW AND SFC PRESSURE GRADIENT
AND THIS WILL CONTINUE INTO THURSDAY. AT THIS TIME WILL NOT ISSUE
ADVISORY FOR LOCALIZED WIND PRONE AREA. VERY DRY CONDITIONS ALONG
AND SOUTH OF I40 EAST OF THE PECOS RIVER WILL CORRESPOND TO CRITICAL
FIRE WX CONDITIONS OVER THE EAST CENTRAL PLAINS FRIDAY. SEE RFWABQ.

THE FIRST COLD FRONT WILL ARRIVE OVER THE NE PLAINS LATE THURSDAY AS
ANOTHER FAST MOVING UPPER WAVE SLIDES ACROSS COLORADO. POTENT COLD
AIR ADVECTION WILL OCCUR OVER THE NE HALF AS 700MB FALL FROM NEAR 0C
TO -10C...MAKING FOR A MUCH COLDER DAY FRIDAY. FLOW VEERS QUICKLY TO
THE SW SATURDAY AS ZONAL FLOW INCREASES AGAIN OVER THE AREA. ANOTHER
PERIOD OF DRY AND WINDY CONDITIONS MAY CORRESPOND TO MORE HEIGHTENED
FIRE DANGER. TEMPS WILL WARM BACK ABOVE NORMAL.

MODEL GUIDANCE THEN DIVERGES ON THE ARRIVAL ON THE NEXT COLD AIRMASS
SUNDAY OR MONDAY AS A DEEP SHEARED UPPER WAVE SLIDES NORTH OF NM.
ANOTHER SIGNIFICANT SHOT OF COLD AIR ADVECTION IS ASSOCIATED WITH
SYSTEM. THE EURO IS MUCH FASTER AND FARTHER SOUTH THAN THE GFS IN
BRINGING BLW NORMAL TEMPS AND WINDY CONDITIONS TO THE AREA SUNDAY...
WHILE THE GFS HAS ONLY A GLANCING BLOW MONDAY. WENT DOWN THE MIDDLE
AT THIS TIME. FLOW VEERS AGAIN TO SW EARLY NEXT WEEK WITH MORE WARM
TEMPS. ANY PRECIP CHANCES DURING THIS PERIOD WILL BE RELEGATED TO
THE HIGH TERRAIN OF NORTHERN NM AND THE NE PLAINS.

GUYER

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT AIRPORTS ACROSS THE NORTHERN TWO
THIRDS OF NEW MEXICO THROUGH THURSDAY MORNING. ISOLATED RAIN OR SNOW
SHOWERS ARE POSSIBLE THURSDAY MORNING NORTH AND WEST OF RATON MAINLY
NEAR THE COLORADO BORDER. NORTHWEST WINDS TO 50 KTS CAN BE EXPECTED
OVERNIGHT INTO EARLY THURSDAY MORNING AT MOUNTAIN TOP LEVELS IN
NORTH CENTRAL NEW MEXICO ESPECIALLY NEAR THE COLORADO BORDER. 07

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z.

.FIRE WEATHER...
A FIRE WEATHER WATCH IS IN EFFECT FOR THE NEW MEXICO EAST CENTRAL
PLAINS FROM LATE THURSDAY MORNING THROUGH THURSDAY AFTERNOON MAINLY
SOUTH OF INTERSTATE 40 FROM GUADALUPE COUNTY EAST TO THE TEXAS
BORDER.

NORTHWEST FLOW ALOFT WILL STRENGTHEN OVERNIGHT ACROSS MUCH OF
NORTHERN NEW MEXICO. NORTHWEST FLOW ALOFT WILL RESULT IN DOWNSLOPE
WARMING AND DRYING THURSDAY FOR MUCH OF EAST CENTRAL NEW MEXICO AND
LEAD TO CRITICAL FIRE WEATHER CONDITIONS OF STRONG WINDS AND LOW
HUMIDITY THERE BY MID DAY.

TEMPERATURES THURSDAY AFTERNOON WILL RANGE FROM THE 70S SOUTH OF
INTERSTATE 40 IN THE EAST CENTRAL PLAINS TO THE MID 40S BEHIND A
SURFACE COLD FRONT PLUNGING SOUTH INTO THE FAR NORTHEAST CORNER OF
THE STATE.

A COMBINATION OF COLDER AIR ALOFT AND THE SURFACE COLD FRONT PUSHING
FURTHER SOUTH AND WEST THURSDAY NIGHT WILL LEAD TO A COOLER DAY
FRIDAY ACROSS OUR AREA...ESPECIALLY FOR THE EAST CENTRAL PLAINS.

DRY WEATHER WILL PREVAIL ACROSS OUR AREA FRIDAY WITH MUCH LESS WIND.

A TROUGH ALOFT WILL MOVE EAST FROM THE GREAT BASIN ACROSS COLORADO
SATURDAY...ALLOWING FOR WARMER TEMPERATURES ACROSS NEW MEXICO BUT A
RETURN TO GUSTY AFTERNOON WEST AND SOUTHWEST WINDS FOR OUR AREA
DURING THE DAY SATURDAY...ESPECIALLY IN THE EAST.

ANOTHER TROUGH ALOFT DEEPENING AND DIVING SOUTH ALONG THE WEST COAST
SUNDAY WILL SERVE TO KEEP NEW MEXICO WARM AND DRY SUNDAY AND MONDAY
BUT WITH INCREASING WINDS MONDAY. 07

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ512>515-521>523-527>529-533-535>537.

FIRE WEATHER WATCH FROM 10 AM MST THIS MORNING THROUGH THIS
AFTERNOON FOR THE FOLLOWING ZONES...NMZ108.

&&

40
Hazardous weather outlook, Feb 22, 6:00 AM MST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED FEB 22 2012

NMZ501>540-231300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL AVERAGE 30 TO 40 MPH WITH GUSTS AROUND
55 MPH THROUGH THIS AFTERNOON FROM AROUND CLINES CORNERS TO SANTA
ROSA...SOUTH TO FORT SUMNER. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS. CRITICAL FIRE WEATHER CONDITIONS MAY BE MET FOR A COUPLE OF
HOURS IN THESE SAME AREAS. VERY STRONG WINDS POSSIBLE TONIGHT OVER
THE MOUNTAIN PEAKS OF THE SANGRE DE CRISTO MOUNTAINS AND THEIR EAST
SLOPES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL REACH WIND ADVISORY LEVELS OVER THE SANDIA AND MANZANO
MOUNTAINS AND CENTRAL HIGHLANDS THURSDAY AFTERNOON. CRITICAL FIRE
WEATHER CONDITIONS POSSIBLE SUNDAY AFTERNOON OVER THE EAST CENTRAL
PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT STRONG OR DAMAGING WINDS.

40

Event by event

6 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
February 23, 1:35 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS

The Angel Fire AWOS had a peak wind gust of 69 mph.

High Wind, Far Northeast Highlands

When
February 23, 4:38 AM MST to 5:04 AM MST
Where
Far Northeast Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

The Raton ASOS reached 63 mph at 438 am, and continued to recorded severe wind gusts until 504 am.

High Wind, Southwest Mountains

When
February 23, 10:00 AM MST to 2:00 PM MST
Where
Southwest Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Public

The Magdalena Ridge Observatory had wind gusts over 60 mph for several hours. The peak wind gust was near 79 mph.

High Wind, Sandia/Manzano Mountains

When
February 23, 10:03 AM MST to 12:39 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio

An APRSWXNet site near Tajique recorded a wind gust of 60 mph at 1239 pm LST and a gust to 59 mph at 1003 am LST.

High Wind, South Central Highlands

When
February 23, 11:01 AM MST
Where
South Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio

An ARPSWXNET site just west of Corona recorded a peak wind speed of 60 mph.

High Wind, Estancia Valley

When
February 23, 1:14 PM MST
Where
Estancia Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio

The APRSWXNet site west of Estancia recorded a peak wind gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358931, 358936, 358929, 358934, 358169, 358937.